Alert archive / Minnesota / Winter Storm Watches in 2018

Winter Storm Watch 2, NWS La Crosse, WI

January 19, 20185 counties in Wisconsin; 6 counties in Minnesota

NWS La Crosse, WI issued this winter storm watch at Jan 19, 2018, 3:01 PM CST for 5 counties in Wisconsin; 6 counties in Minnesota. It took effect at Jan 21, 2018, 9:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 19, 2018, 3:01 PM CST (21:01 UTC)
In effect from
Jan 21, 2018, 9:00 PM CST
Expired
Jan 21, 2018, 3:56 AM CST
In force
Issued by
NWS La Crosse, WI

Counties Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Clark County, WI, Jackson County, WI, Taylor County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 64 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2524 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

670 
WWUS43 KARX 192101
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
301 PM CST Fri Jan 19 2018

...Storm System To Bring Snow And A Wintry Mix To The Area Sunday
Evening Through Monday Evening...

.A storm system will impact travel starting late Sunday and
continuing through Monday with accumulating snow and a wintry mix
of sleet and light freezing rain. The storm track may shift which
will greatly impact snowfall and any icing amounts. At this time 
snowfall amounts of 6 inches or more are possible along with ice 
accumulation of up to one tenth inch. Snowfall and icing amounts 
will be fine tuned over the next couple of days. Stay up to date 
on the latest forecast as changes are likely. 

MNZ079-086>088-094-WIZ017-029-032>034-200515-
/O.NEW.KARX.WS.A.0002.180122T0000Z-180123T0600Z/
Wabasha-Dodge-Olmsted-Winona-Mower-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Medford, Neillsville, Alma, Arcadia, Whitehall, 
and Black River Falls
301 PM CST Fri Jan 19 2018

...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY EVENING...

* WHAT...Snow and mixed precipitation possible. Difficult travel
  conditions are possible, including during the morning commute 
  on Monday. Total snow and sleet accumulations of 6 inches or 
  more are possible and ice accumulations of up to one tenth of an
  inch are possible.

* WHERE...Portions of southeast Minnesota through central 
  Wisconsin.

* WHEN...From Sunday evening through Monday evening.

* ADDITIONAL DETAILS...Significant reductions in visibility are
  possible. Wind gusts of 20 to 30 mph could create areas of
  blowing and drifting snow in open areas, especially on Monday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

Wetenkamp
6 follow-up statements
994 
WWUS43 KARX 200239
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
839 PM CST Fri Jan 19 2018

...Snow, Wintry Mix Likely Sunday Evening Through Monday...

.Motorists should anticipate impacts to travel Sunday evening 
through Monday as snow to a wintry mix spreads across the area. 
Snow accumulations of 6 inches or more are possible, along with 
icing up to 1/10 of an inch. 

However, the track of the storm could still change, shifting 
where the heaviest snows fall and where the greatest threat for 
icing lies. 

Stay up-to-date on the latest forecasts as changes are possible.

MNZ079-086>088-094-WIZ017-029-032>034-201045-
/O.CON.KARX.WS.A.0002.180122T0000Z-180123T0600Z/
Wabasha-Dodge-Olmsted-Winona-Mower-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Medford, Neillsville, Alma, Arcadia, Whitehall, 
and Black River Falls
839 PM CST Fri Jan 19 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY EVENING...

* WHAT...Snow and mixed precipitation possible. Difficult travel
  conditions could result, including during the Monday morning 
  commute. Total snow and sleet accumulations of 6 inches or more 
  and ice accumulations up to 1/10 of an inch are possible.

* WHERE...Portions of southeast Minnesota into north-central 
  Wisconsin.

* WHEN...From Sunday evening through Monday evening.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$
885 
WWUS43 KARX 200936
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
336 AM CST Sat Jan 20 2018

...Snow, Wintry Mix Likely Sunday Evening Through Monday...

.Motorists should anticipate impacts to travel Sunday evening
into Monday evening as snow or an icy wintry mix spreads across 
the area. Snow accumulations of 6 inches or more are possible, 
along with icing up to 2/10 of an inch.

The exact track of the storm is still in question. If the track 
changes, where the band of heaviest snow falls and where the 
threat for the greatest icing lies will change with it.

Stay up-to-date on the latest forecasts as the details of snow
amounts and icing potential become clearer. 

MNZ095-201745-
/O.EXA.KARX.WS.A.0002.180122T0000Z-180123T0600Z/
Fillmore-
Including the city of Preston
336 AM CST Sat Jan 20 2018

...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY EVENING...

* WHAT...Heavy mixed precipitation possible. Plan on difficult
  travel conditions, including during the morning commute on
  Monday. Total snow and sleet accumulations of 3 to 5 inches and
  ice accumulations of up to two tenths of an inch are possible.

* WHERE...Fillmore County.

* WHEN...From Sunday evening through Monday evening.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

MNZ079-088-WIZ017-029-032>034-201745-
/O.EXT.KARX.WS.A.0002.180122T0600Z-180123T0600Z/
Wabasha-Winona-Taylor-Clark-Buffalo-Trempealeau-Jackson-
Including the cities of Wabasha, Winona, Medford, Neillsville, 
Alma, Arcadia, Whitehall, and Black River Falls
336 AM CST Sat Jan 20 2018

...WINTER STORM WATCH NOW IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH MONDAY EVENING...

* WHAT...Heavy mixed precipitation possible. Plan on difficult
  travel conditions, including during the morning and evening
  commutes on Monday. Total snow accumulations of 6 inches or
  more, and ice accumulations of up to one tenth of an inch are 
  possible.

* WHERE...Portions of southeast Minnesota, central Wisconsin, 
  north central Wisconsin and west central Wisconsin.

* WHEN...From late Sunday night through Monday evening.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

MNZ086-087-094-201745-
/O.CON.KARX.WS.A.0002.180122T0000Z-180123T0600Z/
Dodge-Olmsted-Mower-
Including the cities of Dodge Center, Rochester, and Austin
336 AM CST Sat Jan 20 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY EVENING...

* WHAT...Heavy mixed precipitation possible. Plan on difficult
  travel conditions, including during the morning commute on
  Monday. Total snow and sleet accumulations of 6 inches or more,
  and ice accumulations of up to two tenths of an inch are 
  possible.

* WHERE...Dodge, Olmsted and Mower County.

* WHEN...From Sunday evening through Monday evening.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$
RRS
668 
WWUS43 KARX 201945
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
145 PM CST Sat Jan 20 2018

...Snow, Wintry Mix Likely Sunday Evening Through Monday...

.Motorists should anticipate impacts to travel Sunday evening
through Monday evening as snow or an icy wintry mix spreads 
across the area. Snow accumulations of 6 inches or more are 
possible, along with icing up to 2/10 of an inch.

The exact track of the storm is still in question. If the track
changes, where the band of heaviest snow falls and where the
threat for the greatest icing lies will change with it.

Stay up to date on the latest forecasts as the details of snow 
amounts and icing potential become clearer.

MNZ086-087-094-095-210600-
/O.CON.KARX.WS.A.0002.180122T0000Z-180123T0600Z/
Dodge-Olmsted-Mower-Fillmore-
Including the cities of Dodge Center, Rochester, Austin, 
and Preston
145 PM CST Sat Jan 20 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY EVENING...

* WHAT...Heavy snow and mixed precipitation possible. Plan on
  difficult travel conditions, including during the morning
  commute on Monday. Total snow and sleet accumulations of 4 to 7
  inches, with localized amounts up to 11 inches and ice 
  accumulations of one tenth to two tenths of an inch are 
  possible.

* WHERE...Dodge, Olmsted, Mower and Fillmore County.

* WHEN...From Sunday evening through Monday evening.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

MNZ079-088-WIZ017-029-032>034-210600-
/O.CON.KARX.WS.A.0002.180122T0600Z-180123T0600Z/
Wabasha-Winona-Taylor-Clark-Buffalo-Trempealeau-Jackson-
Including the cities of Wabasha, Winona, Medford, Neillsville, 
Alma, Arcadia, Whitehall, and Black River Falls
145 PM CST Sat Jan 20 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH MONDAY EVENING...

* WHAT...Heavy snow and mixed precipitation possible. Plan on
  difficult travel conditions, including during the morning and
  evening commutes on Monday. Total snow accumulations of 5 to 8 
  inches, with localized amounts up to 11 inches, and ice 
  accumulations of up to one tenth of an inch are possible.

* WHERE...Portions of southeast Minnesota through north central central
  Wisconsin.

* WHEN...From late Sunday night through Monday evening.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

Wetenkamp
870 
WWUS43 KARX 202106
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
306 PM CST Sat Jan 20 2018

...Snow, Wintry Mix Likely Sunday Evening Through Monday...

.Motorists should anticipate impacts to travel Sunday evening
through Monday evening as snow or an icy wintry mix spreads
across the area. Snow accumulations of 6 inches or more are
possible, along with icing up to 2/10 of an inch.

The exact track of the storm is still in question. If the track
changes, where the band of heaviest snow falls and where the
threat for the greatest icing lies will change with it.

Stay up to date on the latest forecasts as the details of snow
amounts and icing potential become clearer.

MNZ086-087-094-095-210515-
/O.EXT.KARX.WS.A.0002.180122T0300Z-180123T0600Z/
Dodge-Olmsted-Mower-Fillmore-
Including the cities of Dodge Center, Rochester, Austin, 
and Preston
306 PM CST Sat Jan 20 2018

...WINTER STORM WATCH NOW IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY EVENING...

* WHAT...Heavy snow and mixed precipitation possible. Plan on
  difficult travel conditions, including during the morning
  commute on Monday. Total snow and sleet accumulations of 5 to 8
  inches, with localized amounts up to 11 inches and ice 
  accumulations of up to two tenths of an inch are possible.

* WHERE...Dodge, Olmsted, Mower and Fillmore County.

* WHEN...From Sunday evening through Monday evening.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

MNZ079-088-WIZ017-029-032>034-210515-
/O.EXT.KARX.WS.A.0002.180122T0900Z-180123T0600Z/
Wabasha-Winona-Taylor-Clark-Buffalo-Trempealeau-Jackson-
Including the cities of Wabasha, Winona, Medford, Neillsville, 
Alma, Arcadia, Whitehall, and Black River Falls
306 PM CST Sat Jan 20 2018

...WINTER STORM WATCH NOW IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH MONDAY EVENING...

* WHAT...Heavy snow and mixed precipitation possible. Plan on
  difficult travel conditions, including during the morning
  commute on Monday. Total snow accumulations of 5 to 8 inches,
  with localized amounts up to 11 inches, and ice accumulations 
  of up to one tenth of an inch are possible.

* WHERE...Portions of southeast Minnesota through north central
  Wisconsin.

* WHEN...From late Sunday night through Monday evening.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$
610 
WWUS43 KARX 210307
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
907 PM CST Sat Jan 20 2018

...Snow, Wintry Mix Sunday Evening Through Monday...

.Motorists should anticipate impacts to travel Sunday evening
through Monday evening as snow or an icy wintry mix spreads
across the area. Snow accumulations of 6 inches or more are
possible, along with icing up to 2/10 of an inch.

However, the track of the storm could still change, shifting 
where the heaviest snows fall and where the greatest threat for 
icing lies. 

Stay up-to-date on the latest forecasts as the details of snow 
amounts and icing potential become clearer.

MNZ086-087-094-095-211115-
/O.CON.KARX.WS.A.0002.180122T0300Z-180123T0600Z/
Dodge-Olmsted-Mower-Fillmore-
Including the cities of Dodge Center, Rochester, Austin, 
and Preston
907 PM CST Sat Jan 20 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY EVENING...

* WHAT...Heavy snow and mixed precipitation possible. Plan on
  difficult travel conditions, including during the Monday morning
  commute. Total snow accumulations of 5 to 8 inches (localized 
  amounts up to 11 inches) and ice accumulations up 2/10 of an 
  inch are possible.

* WHERE...Dodge, Olmsted, Mower and Fillmore County.

* WHEN...From Sunday evening through Monday evening.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

MNZ079-088-WIZ017-029-032>034-211115-
/O.CON.KARX.WS.A.0002.180122T0900Z-180123T0600Z/
Wabasha-Winona-Taylor-Clark-Buffalo-Trempealeau-Jackson-
Including the cities of Wabasha, Winona, Medford, Neillsville, 
Alma, Arcadia, Whitehall, and Black River Falls
907 PM CST Sat Jan 20 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH MONDAY EVENING...

* WHAT...Heavy snow and mixed precipitation possible. Plan on
  difficult travel conditions, including during the Monday morning
  commute. Total snow accumulations of 5 to 8 inches (localized 
  amounts up to 11 inches) and ice accumulations up to 1/10 of an 
  inch are possible.

* WHERE...Portions of southeast Minnesota, central Wisconsin, 
  north central Wisconsin and west central Wisconsin.

* WHEN...From late Sunday night through Monday evening.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$
396 
WWUS43 KARX 210956
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
356 AM CST Sun Jan 21 2018

...Hazardous Travel Late This Evening Through Monday...

.Travel will become hazardous late this evening through Monday 
evening as a strong winter storm impacts the area. Precipitation
will initially fall as an icy wintry mix or snow, changing over 
to all snow by mid morning on Monday. Snow accumulations of 6 to 
locally 12 inches are expected, along with icing up to 2/10 of an 
inch.

There will be a sharp gradient in snow accumulations on the
east and south edge of the heaviest band. Slight adjustments in 
storm track could change snow and ice amounts within this 
transition zone.

MNZ086-087-094-095-211800-
/O.UPG.KARX.WS.A.0002.180122T0300Z-180123T0600Z/
/O.NEW.KARX.WS.W.0002.180122T0300Z-180123T0600Z/
Dodge-Olmsted-Mower-Fillmore-
Including the cities of Dodge Center, Rochester, Austin, 
and Preston
356 AM CST Sun Jan 21 2018

...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO
MIDNIGHT CST MONDAY NIGHT...

* WHAT...Heavy snow and mixed precipitation expected. Plan on
  difficult to hazardous travel conditions, including during the
  Monday morning and evening commutes. Total snow and sleet
  accumulations of 6 to locally 12 inches, and ice accumulations
  of one tenth to two tenths of an inch are expected.

* WHERE...Dodge, Olmsted, Mower and Fillmore County.

* WHEN...9 PM today to midnight Monday night.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet
and ice are expected. This will make travel very hazardous or
impossible. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

MNZ079-088-WIZ017-029-032>034-211800-
/O.UPG.KARX.WS.A.0002.180122T0900Z-180123T0600Z/
/O.NEW.KARX.WS.W.0002.180122T0900Z-180123T0600Z/
Wabasha-Winona-Taylor-Clark-Buffalo-Trempealeau-Jackson-
Including the cities of Wabasha, Winona, Medford, Neillsville, 
Alma, Arcadia, Whitehall, and Black River Falls
356 AM CST Sun Jan 21 2018

...WINTER STORM WARNING IN EFFECT FROM 3 AM MONDAY TO MIDNIGHT
CST MONDAY NIGHT...

* WHAT...Heavy snow and mixed precipitation expected. Plan on
  difficult to hazardous travel conditions, including during the
  Monday morning and evening commutes. Total snow accumulations of
  6 to locally 12 inches, and ice accumulations of up to one 
  tenth of an inch are expected.

* WHERE...Portions of southeast Minnesota into north central
  Wisconsin.

* WHEN...3 AM Monday to midnight Monday night.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet
and ice are expected. This will make travel very hazardous or
impossible. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

Rogers

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this winter storm watch went out at Jan 19, 11:39 AM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Jan 19, 11:39 AM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1139 AM CST Fri Jan 19 2018

.SHORT TERM...(Today and tonight)
Issued at 316 AM CST Fri Jan 19 2018

Main short-term fcst concern is the mild temperatures.

Data analysis at 06z had low pressure over south-central Can and
high pressure centered over the lower MS valley. Broad gradient flow
between the 2 was producing mdt SW to west lower level flow and
warm advection across the Upper Midwest early this morning. This
flow combined with plentiful high level moisture/clouds spilling
across the region was responsible for seasonably mild temps, with
temps across MN/IA/WI early this morning mainly in the mid 20s to
lower 30s, some 10-20 degrees above the normals.

Model runs of 19.00z offering good agreement as ridging aloft builds
across the north-central CONUS for today/tonight, ahead of strong
troughing moving into the western CONUS. Short-term fcst confidence
is good this cycle.

For the short-term, another mild day in store for the area with the
SW to west lower level flow sourced from central/northern plains.
925mb temps progged to warm into the 0c to +6c range this afternoon.
Mixing these temps to the sfc would result in highs today in the mid
40s to mid 50s. However, there is the snow cover and the question of
how deeply will the column mix as plenty of high level moisture/
clouds ahead of the western trough to continue streaming over the
Upper Midwest. Given the high level clouds, the snow cover and a
slacking pressure gradient, appears column not likely to mix to
925mb. Even so, with the warm start the blend of the guidance highs
in the upper 30s to lower 40s looks quite reasonable. The low moving
across southern Can drags a weak cold front across much of the
region tonight. This results in little more than a wind shift as
little in the way of actual colder air behind the front. The feed of
high level moisture/clouds continues over the region tonight, to
limit diurnal cooling. The blend of guidance lows in the 20s tonight
appears well trended.

.LONG TERM...(Saturday through Thursday)
Issued at 316 AM CST Fri Jan 19 2018

Saturday looks to be the calm before the storm with the forecast
area between weather systems and a rather weak surface pressure
pattern. Expect increasing clouds through the day, but winds will
be light and temperatures will rise into the upper 30s to lower
40s by mid-afternoon.

Focus quickly turns to Sunday into Monday as a Four Corners
trough closes off and ejects northeastward into the Upper Midwest.
For Sunday, watching an increase of low-level moisture and warm
air advection across the region. Modest isentropic lift on the
280-290 K surfaces suggest there could be periods of light drizzle
and/or freezing drizzle depending on surface temperatures. Best
chance for freezing precip looks to be Sunday morning for areas
mainly south of I-90. Temperatures should warm enough into the
afternoon for any additional precip to transition to drizzle or
even some light rain.

Current model consensus is to bring the surface low into southwest
IA by 12Z Monday. This results in a large swath of warm advective
precip across the forecast area Sunday night into Monday morning.
The GFS is quickest in lifting this precip northward, whereas the
ECMWF is slowest with the NAM somewhere in-between. In addition,
the thermal and ice present profiles for each model differ. The
NAM is very warm aloft with little to no ice, but also colder at
the surface resulting in substantial freezing rain. The GFS is not
as warm aloft, but does include ice with warmer surface temperatures,
so it favors either rain or snow. The ECMWF is closer to the GFS,
but because it's slower, it brings a slug of higher QPF across
the forecast area later Monday afternoon whereas the American
models are much lighter as the system quickly lifts northeastward.

Despite all these differences, a general consensus would suggest
rain or drizzle Sunday afternoon will gradually give way to a
wintry mix from west to east Sunday night through the day on
Monday, eventually changing over to all snow for some areas. Best
chance for snow accumulations looks to be across the northwest
third of the forecast area. If NAM thermal profiles verify, much
more concerned about ice accumulations and this is something that
bears watching over the next couple days. At this time, it's safe
to say anyone with travel plans Sunday into Monday should watch
the latest forecasts and statements as travel is likely to be
impacted in some way.

Tuesday through Thursday look dry with seasonable temperatures as
a broad area of high pressure works its way across the nation's
mid-section.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1139 AM CST Fri Jan 19 2018

Low level wind shear is expected this afternoon as southwest winds
at 2 kft increase to 40 kts. The LLWS will mainly be a concern at
KLSE as surface winds look to stay around 10 kts through the
afternoon. MVFR to IFR conditions are possible late tonight into
Saturday morning with visibilities falling into the 2 to 4 SM
range in BR, mainly at KRST.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...RRS
LONG TERM...Rogers
AVIATION...Wetenkamp
Hazardous weather outlook, Jan 19, 3:44 AM CST, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
344 AM CST Fri Jan 19 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-201200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
344 AM CST Fri Jan 19 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A storm system will move toward and across the Upper Midwest
later Saturday night into Monday night, and bring a wintry mix of
precipitation to the area. Freezing rain and/or snow accumulations
are looking likely for much of the area, especially Sunday night
and Monday.

The exact track of this system, and the details concerning
precipitation types, amounts and impacts, remain uncertain at
this time. Closely monitor forecasts over the next few days for
the latest details.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rogers/RRS

Nearby

Winter Storm Watches in Minnesota, 2018Winter Storm Watches in Wisconsin, 2018Every winter storm watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.